Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 23, NWS Columbia, SC

April 20, 2015Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 20, 2015, 6:23 PM EDT for Lancaster County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2015, 6:23 PM EDT (22:23 UTC)
Expired
Apr 20, 2015, 6:45 PM EDT
In force
22 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 108 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 4:36 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS52 KCAE 202223
SVRCAE
SCC057-202245-
/O.NEW.KCAE.SV.W.0023.150420T2223Z-150420T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
623 PM EDT MON APR 20 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 645 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER YORK COUNTY...OR 7
  MILES SOUTHEAST OF ROCK HILL...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

&&

LAT...LON 3494 8078 3485 8079 3482 8079 3479 8089
      3483 8091 3484 8087 3486 8088 3490 8088
      3492 8087 3500 8090 3502 8085
TIME...MOT...LOC 2222Z 252DEG 44KT 3489 8089

$$

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 5:18 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 20, 5:18 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
518 PM EDT MON APR 20 2015

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. SCATTERED
STRONG THUNDERSTORMS ARE EXPECTED AHEAD OF THE FRONT. THE FRONT
WILL PUSH EAST OF THE AREA AFTER MIDNIGHT. HIGH PRESSURE WILL
BUILD OVER THE AREA TUESDAY...BRINGING FAIR AND DRIER CONDITIONS.
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA LATE WEDNESDAY NIGHT
OR EARLY THURSDAY WITH LIMITED MOISTURE. THE NEXT SIGNIFICANT
STORM SYSTEM WILL MOVE INTO THE AREA BY THE WEEKEND WITH A HIGHER
CHANCE FOR SHOWERS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SEVERE THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...

UPDATE...STRONG THUNDERSTORMS AHEAD OF A COLD FRONT CONTINUE
MOVING THROUGH THE UPSTATE AND TOWARD THE NORTHERN AND WESTERN
MIDLANDS. WITH POTENTIAL FOR STRONG THUNDERSTORMS THROUGH THIS
EVENING COORDINATION WITH SPC HAS RESULTED IN ISSUANCE OF TORNADO
WATCH 91 FOR THE NORTHERN AND WESTERN COUNTIES THROUGH 10PM.

PREVIOUS DISCUSSION...UPPER LEVEL NEGATIVE TILTED LONGWAVE TROUGH
FROM THE UPPER MIDWEST SOUTH ACROSS THE MISSISSIPPI VALLEY/GULF
COAST. SEVERAL SHORT WAVES ROTATING AROUND BASE OF TROUGH TOWARD
SOUTH CAROLINA/GEORGIA. REGION UNDER STRONG DIVERGENCE ALOFT WITH
FAVORABLE UPPER LEVEL JET CONFIGURATION...STRONG 250MB 125KT JET
ACROSS GULF COAST AND 110 KT JET ACROSS NORTH CAROLINA. SURFACE
FRONTAL BOUNDARY MOVING INTO NORTHWEST GEORGIA AT 17Z MOVING EAST.
AIR MASS OVER CENTRAL SOUTH CAROLINA MODERATELY UNSTABLE WITH
SURFACE BASED LI AROUND -6. POTENTIAL FOR STRONG INSTABILITY THIS
AFTERNOON DESPITE ADVECTION OF HIGH LEVEL CLOUDS FROM GEORGIA
CONVECTION. LAPS SOUNDINGS INDICATE WEAK LOW LEVEL CAP AND
POTENTIAL FOR CAPE IN EXCESS OF 3000 J/KG. SHALLOW MOISTURE AND
QUITE DRY ALOFT/LOW WET BULB ZERO HEIGHT SUGGEST STRONG POTENTIAL
FOR DAMAGING WINDS/LARGE HAIL. ISOLATED DISCRETE SUPERCELLS
POSSIBLE DUE TO STRONG DEEP LAYER SHEAR AND SOMEWHAT FAVORABLE
HODOGRAPHS THIS AFTERNOON/EVENING MAINLY ACROSS PIEDMONT AND NORTH
MIDLANDS. SO ISOLATED TORNADOES CAN NOT BE RULED OUT.

AT 1730Z...RADAR WAS INDICATED A RAPIDLY DEVELOPING LINE OF
THUNDERSTORMS OVER THE UPSTATE MOVING TO THE NORTHEAST. HIGH
RESOLUTION MESOSCALE MODELS SUGGEST THE LINE WILL MOVE INTO THE
MIDLANDS LATE THIS AFTERNOON AND EVENING...PROBABLY AS A BROKEN
LINE....SO SCATTERED THUNDERSTORM FORECAST APPEARS ON TRACK INTO
THE EVENING. FRONT FORECAST TO MOVE EAST OF THE AREA BETWEEN 03Z-
05Z. MOS TEMPERATURES CONSENSUS IN THE 50S FOR LOWS ON TRACK.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AN AREA OF HIGH PRESSURE WILL BUILD OVER THE REGION TUESDAY. THE
AIR MASS WILL BE MUCH DRIER. ANOTHER WEAK FRONT MOVES THROUGH THE
AREA THURSDAY. MODEL POPS UP A BIT...SO RAISED POPS...ALTHOUGH
FAST MOVING SYSTEM WITH LIMITED MOISTURE. TEMPERATURES COOL DOWN
INTO THE MIDDLE 70S ON TUESDAY...THEN SLOWLY MODERATE INTO THE
UPPER 70S BY THURSDAY. WITH THE DRY AIR IN PLACE...BOTH HIGHS AND
LOWS WILL BE MORE COMFORTABLE.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
LOW PRESSURE WILL MOVE TOWARDS THE REGION FRIDAY...THEN MOVE
THROUGH DURING THE DAY SATURDAY. RAIN CHANCES WILL INCREASE FRIDAY
NIGHT INTO SATURDAY...WITH THE GREATEST CHANCES BEING SATURDAY.
DRIER CONDITIONS RETURN AGAIN BY SUNDAY WITH MOISTURE SOUTH OF THE
AREA. INCREASING MOISTURE MONDAY...BUT DEEPER MOISTURE SHOULD
REMAIN SOUTH OF THE AREA NEAR STALLED FRONT ALONG GULF COAST. TEMPERATURES
NEAR NORMAL.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH RESTRICTIONS POSSIBLE
BETWEEN 20/20Z AND 21/03Z.

COLD FRONT CONTINUES TO MARCH TOWARD THE TAF SITES AND WILL CROSS
THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE BEGUN
DEVELOPING IN THE UPSTATE AND ARE EXPECTED TO MOVE INTO THE TAF
SITES INTO AGS/DNL AROUND 19Z AND CAE/CUB/OGB AROUND 20Z. CONFIDENCE
REMAINS TOO LOW TO INCLUDE MENTION OF THUNDERSTORMS IN THE
TAFS...HOWEVER THUNDERSTORM CONCERN WILL BE POTENTIAL FOR STRONG AND
GUSTY WINDS. FRONT WILL MOVE EAST OF THE TAF SITES BY 21/06Z WITH
DRIER AIR MOVING INTO THE TAF SITES.
WINDS WILL BE SOUTHWESTERLY THROUGH THE EARLY MORNING HOURS...THEN
VEER TO WESTERLY THROUGH THE END OF THE PERIOD.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY AS A FRONT CROSSES THE REGION.

&&

.HYDROLOGY...
POSSIBLE RIVER FLOODING WILL OCCUR THROUGH THE WEEK DUE TO THE
HEAVY RAINFALL THAT HAS FALLEN IN THE UPSTATE AND CENTRAL
MIDLANDS. IN ADDITION...BRIEF PERIODS OF FLOODING MAY BE POSSIBLE
ON AREA RIVERS DUE TO DAM OPERATIONS AND RELEASES THROUGH THE
WEEK...ESPECIALLY ALONG THE CONGAREE RIVER.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Apr 20, 4:36 PM EDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
436 PM EDT MON APR 20 2015

GAZ040-SCZ015-016-018-020>022-025-026-212045-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-
436 PM EDT MON APR 20 2015

...TORNADO WATCH 91 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ063>065-077-SCZ027>031-035>038-041-212045-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-
BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
436 PM EDT MON APR 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

RIVER FLOODING POSSIBLE IN SOME LOCATIONS DUE TO RUNOFF FROM
RECENT HEAVY RAINS AND DAM RELEASES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 20, 1:37 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
137 PM EDT MON APR 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TORNADO          9 WNW SAINT MATTHEWS    33.70N 80.93W
04/19/2015                   CALHOUN            SC   NWS STORM SURVEY

            *** 2 INJ ***
            AN EF1 TORNADO TOUCHED DOWN NEAR SUNNY PLAIN
            ROAD AND TRAVELED NORTHEAST ACROSS OTT
            SISTERS ROAD THEN WEAKENED AS IT CROSSED
            I-26. WINDS WERE DETERMINED TO RANGE FROM
            105 MPH TO 110 MPH. A MOBILE HOME WAS
            COMPLETELY DESTROYED. THERE WERE 7 HOMES
            DAMAGED ALONG WITH 6 OUT BUILDINGS DAMAGED.
            THE LENGTH OF THE TORNADO WAS 1 MILE WITH A
            WIDTH OF 200 YARDS AT ITS WIDEST SECTION.
            THERE WERE NUMEROUS TREES UPROOTED AND A FEW
            HARDWOOD AND SOFTWOOD TREES SNAPPED OFF
            APPROXIMATELY 10 TO 20 FEET OFF THE GROUND.
            A TREE FELL ON A MOBILE HOME. TORNADO
            DURATION 5 MINUTES.

&&

LCV
Local storm report, Apr 20, 1:57 PM EDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
157 PM EDT MON APR 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     TORNADO          AIKEN                   33.54N 81.72W
04/19/2015                   AIKEN              SC   NWS STORM SURVEY

            SURVEY FOUND AN EF-2 TORNADO DAMAGE IN THE
            WOODSIDE PLANTATION SUBDIVISION AND ALSO
            AIKEN ESTATES SUBDIVISION. WIND SPEEDS WERE
            ESTIMATED TO BE AT 115 MPH. THERE WAS
            SIGNIFICANT TREE DAMAGE IN THE AREA ALONG
            WITH DAMAGE TO SEVERAL HOME.

&&

LCV
Local storm report, Apr 20, 2:28 PM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
228 PM EDT MON APR 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     TSTM WND DMG     9 E WOODFORD            33.68N 80.95W
04/19/2015                   CALHOUN            SC   NWS STORM SURVEY

            STRONG STRAIGHT LINE WINDS PRODUCED SOME
            DAMAGE OF A HOME JUST OFF OF BULL SWAMP
            ROAD. THE STRONG WINDS DAMAGED THE ROOF OF
            THE HOME AND ALSO BLEW OUT A WALL ON THE NE
            SIDE OF THE HOUSE. THERE WERE ALSO SOME
            MEDIUM SIZE LIMBS DOWN AROUND THE HOME.
            NEARBY ALONG FRINGETREE ROAD WINDS TOPPLED
            TREES AND POWERLINES.

&&

LCV
Local storm report, Apr 20, 2:43 PM EDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT MON APR 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     TORNADO          10 ESE HEPHZIBAH        33.24N 81.94W
04/19/2015                   BURKE              GA   NWS STORM SURVEY

            NWS STORM SURVEY TEAM DETERMINED THAT AN
            EF-2 TORNADO TOUCHED DOWN NEAR THE TOWN OF
            MCBEAN NEAR THE BORDER OF RICHMOND AND BURKE
            COUNTIES. THERE WERE SEVERAL HOMES DAMAGED
            NEAR DONE ROVEN ROAD AND BENNOCK MILL ROAD.
            A FIFTH WHEEL TRAVEL TRAILER WAS OVERTURNED
            AND SEVERELY DAMAGED. THERE WAS ALSO
            SIGNIFICANT TREE DAMAGE IN THE AREA.

&&

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:22 AM EDTRiver Flood AdvisoryCAELexington, Richland72 hr
Apr 20, 12:33 AM EDTRiver Flood WarningCAECalhoun, Lexington, Richland5 days
Apr 20, 7:05 PM EDTSpecial Weather StatementCAENewberry25 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.